Alert archive / Oklahoma / Tornado Warnings in 1998
Tornado Warning 35, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 25, 1998, 5:10 AM CDT for 4 counties in Oklahoma. It was in force for 50 min. 6 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 25, 1998, 5:10 AM CDT (10:10 UTC)
- Expired
- May 25, 1998, 6:00 AM CDT
- In force
- 50 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Canadian County, OK, Kingfisher County, OK, Logan County, OK, Oklahoma County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:15 AM CDT | Hail 1 | Piedmont, OK | |
| May 25, 5:20 AM CDT | Hail 1.5 | Oklahoma City, OK | |
| May 25, 5:30 AM CDT | Hail 0.75 | Oklahoma City, OK | |
| May 25, 5:30 AM CDT | Hail 0.75 | Edmond, OK | |
| May 25, 5:30 AM CDT | Thunderstorm Wind | Edmond, OK | |
| May 25, 6:00 AM CDT | Hail 0.88 | Del City, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 2:45 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 10.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3427 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 16.4
The text
As transmitted, in the capitals the NWS used until 2016.
796
WFUS1 KOKC 251017 RRA
TOROKC
OKC017-073-083-109-251100-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
510 AM CDT MON MAY 25 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
EASTERN CANADIAN COUNTY IN CENTRAL OKLAHOMA
OKLAHOMA COUNTY IN CENTRAL OKLAHOMA
SOUTHEAST KINGFISHER COUNTY IN CENTRAL OKLAHOMA
SOUTHERN LOGAN COUNTY IN CENTRAL OKLAHOMA
* UNTIL 600 AM CDT
* AT 510 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS
LOCATED 5 MILES EAST OF PIEDMONT...MOVING EAST-SOUTHEAST AT 35
MILES PER HOUR. LARGE HAIL TO THE SIZE OF BASEBALLS IS ALSO
POSSIBLE.
* LOCATIONS IN THE WARNING INCLUDE YUKON...WARR ACRES...SPENCER...
SEWARD...RICHLAND...PIEDMONT...OKLAHOMA CITY...NICHOLS HILLS...
NAVINA...MIDWEST CITY...LUTHER...JONES...HARRAH...EDMOND...DEL
CITY...CHOCTAW...CASHION...BETHANY AND ARCADIA
TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.
TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE -- TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER -- STAY AWAY FROM WINDOWS.
KB
LAT...LON 3575 9786 3554 9786 3546 9761 3542 9746
3540 9715 3574 9714 3587 9763What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 25, 3:50 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 25, 3:50 AM CDT, 1 hour 20 minutes before
FPUS3 KOKC 250854 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 350 AM CDT MON MAY 25 1998 ONGOING COMPUTER PROBLEMS NECESSITATE BRIEF DISCUSSION THIS MORNING. PRESENT THUNDERSTORMS OVER NORTHWEST AND NORTH CENTRAL OK APPEAR TO BE THE LAST ASSOCIATED WITH THE MID-LEVEL WAVE INFLUENCING THAT PART OF THE STATE. THIS AREA WILL CONTINUE TO MOVE EAST-SOUTHEAST THROUGH THE MORNING, PUSHING THE OUTFLOW/FRONT ACROSS SOTHERN OK THIS AFTERNOON. AN IMPRESSIVE-LOOKING UPPER WAVE, NOW MOVING ACROSS SOUTHERN SONORA, IS REPRESENTED VERY POORLY IN THE MODELS. THIS WAVE SHOULD MOVE ACROSS WESTERN TX THIS AFTERNOON, PROVIDING ADDITIONAL LIFT TO AREAS ALONG THE STATIONARY FRONT. THUNDERSTORMS WILL DEVELOP TONIGHT NEAR THE FRONT ALL ACROSS SOUTHERN OK AND ADJACENT PARTS OF NORTH TX. HEAVY RAINFALL MAY BE A PROBLEM OVERNIGHT ESPECIALLY IN THE SOUTH CENTRAL AND SOUTHEAST PARTS OF OK. IN THE WAKE OF THIS SECOND WAVE ON TUESDAY, THE FRONT SHOULD MOVE INTO CENTRAL TX, BUT WEAK IMPULSES ROTATING AROUND THE UPPER TX RIDGE WILL KEEP A MENTION OF SHOWERS AROUND FOR TUESDAY.
In the hours before
Local storm report, May 25, 3:30 AM CDT, 1 hour 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
330 AM CDT MON MAY 25 1998 COR FOR LOCATION
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0823 PM MEDFORD OK 3.50 INCH HAIL
05/24/98 GRANT
CWLocal storm report, May 25, 3:30 AM CDT, 1 hour 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
330 AM CDT MON MAY 25 1998 COR FOR LOCATION
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0823 PM MEDFORD OK 3.50 INCH HAIL
05/24/98 GRANT
CWLocal storm report, May 25, 4:34 AM CDT, 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
434 AM CDT MON MAY 25 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 AM WATONGA OK 1.75 INCH HAIL
05/25/98 BLAINE
CWLocal storm report, May 25, 4:34 AM CDT, 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
434 AM CDT MON MAY 25 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 AM WATONGA OK 1.75 INCH HAIL
05/25/98 BLAINE
CWLocal storm report, May 25, 4:49 AM CDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
449 AM CDT MON MAY 25 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 AM OKARCHEx OK 2.50 INCH HAIL
05/25/98 CANADIAN
CWLocal storm report, May 25, 4:49 AM CDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
449 AM CDT MON MAY 25 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 AM OKARCHEx OK 2.50 INCH HAIL
05/25/98 CANADIAN
CWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:26 PM CDT | Tornado Warning | OUN | Grant | 34 min |
| May 24, 7:27 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 48 min |
| May 24, 7:58 PM CDT | Tornado Warning | OUN | Grant | 47 min |
| May 24, 8:00 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 30 min |
| May 24, 8:22 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson | 38 min |
| May 24, 8:29 PM CDT | Tornado Warning | OUN | Grant | 31 min |
| May 24, 8:42 PM CDT | Tornado Warning | OUN | Kay | 33 min |
| May 24, 8:59 PM CDT | Tornado Warning | OUN | Garfield, Grant, Kay, Noble | 31 min |
| May 24, 9:14 PM CDT | Tornado Warning | OUN | Kay | 31 min |
| May 24, 9:21 PM CDT | Tornado Warning | OUN | Grant | 24 min |
| May 24, 9:30 PM CDT | Tornado Warning | OUN | Grant | 30 min |
| May 24, 9:44 PM CDT | Tornado Warning | OUN | Grant | 46 min |
| May 24, 9:45 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 45 min |
| May 24, 9:47 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 58 min |
| May 24, 10:01 PM CDT | Flash Flood Warning | OUN | Grant, Kay | 119 min |
| May 24, 10:08 PM CDT | Tornado Warning | OUN | Woods | 37 min |
| May 24, 10:15 PM CDT | Tornado Warning | OUN | Alfalfa | 30 min |
| May 24, 10:18 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 42 min |
| May 24, 10:27 PM CDT | Tornado Warning | OUN | Kay | 48 min |
| May 24, 10:31 PM CDT | Tornado Warning | OUN | Garfield, Grant | 44 min |
| May 24, 10:37 PM CDT | Tornado Warning | OUN | Woods, Woodward | 38 min |
| May 24, 10:43 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 47 min |
| May 24, 10:52 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods | 38 min |
| May 24, 11:05 PM CDT | Flash Flood Warning | OUN | Alfalfa | 3 hr |
| May 24, 11:10 PM CDT | Tornado Warning | OUN | Alfalfa, Woods | 35 min |
| May 24, 11:12 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 63 min |
| May 24, 11:14 PM CDT | Tornado Warning | OUN | Garfield | 46 min |
| May 24, 11:17 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 58 min |
| May 24, 11:35 PM CDT | Tornado Warning | OUN | Noble | 40 min |
| May 24, 11:37 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 53 min |
| May 24, 11:48 PM CDT | Tornado Warning | OUN | Alfalfa, Garfield, Major | 27 min |
| May 24, 11:59 PM CDT | Flash Flood Warning | OUN | Alfalfa, Grant, Kay | 3 hr |
| May 24, 11:59 PM CDT | Flash Flood Warning | OUN | Woods | 3 hr |
| May 25, 12:10 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 50 min |
| May 25, 12:13 AM CDT | Tornado Warning | OUN | Garfield | 47 min |
| May 25, 12:30 AM CDT | Severe Thunderstorm Warning | OUN | Harper | 30 min |
| May 25, 12:37 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 23 min |
| May 25, 12:44 AM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 31 min |
| May 25, 1:00 AM CDT | Severe Thunderstorm Warning | OUN | Noble | 45 min |
| May 25, 1:00 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 20 min |
| May 25, 1:14 AM CDT | Severe Thunderstorm Warning | OUN | Woods, Woodward | 46 min |
| May 25, 1:36 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 39 min |
| May 25, 1:38 AM CDT | Tornado Warning | OUN | Alfalfa, Woods | 37 min |
| May 25, 2:12 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 48 min |
| May 25, 2:45 AM CDT | Severe Thunderstorm Warning | OUN | Garfield | 60 min |
| May 25, 2:48 AM CDT | Severe Thunderstorm Warning | OUN | Dewey | 32 min |
| May 25, 2:55 AM CDT | Flash Flood Warning | OUN | Alfalfa, Grant, Kay | 2 hr |
| May 25, 3:00 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 45 min |
| May 25, 3:23 AM CDT | Severe Thunderstorm Warning | OUN | Dewey | 47 min |
| May 25, 3:35 AM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 60 min |
| May 25, 3:39 AM CDT | Severe Thunderstorm Warning | OUN | Blaine | 46 min |
| May 25, 3:43 AM CDT | Severe Thunderstorm Warning | OUN | Custer | 47 min |
| May 25, 4:08 AM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 62 min |
| May 25, 4:15 AM CDT | Tornado Warning | OUN | Blaine, Kingfisher | 30 min |
| May 25, 4:32 AM CDT | Tornado Warning | OUN | Canadian | 28 min |
| May 25, 4:45 AM CDT | Tornado Warning | OUN | Canadian, Kingfisher | 30 min |
| May 25, 5:50 AM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 30 min |
| May 25, 6:03 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland | 42 min |
| May 25, 6:10 AM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 35 min |
| May 25, 6:26 AM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 49 min |
| May 25, 7:11 AM CDT | Severe Thunderstorm Warning | OUN | Seminole | 34 min |
Nearby
Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.